What other symptoms might occur with dilated pupils?

Dilated pupils may be accompanied by other symptoms, depending on the cause. Serious injuries may produce pupils that are unequal in size. Dilated and fixed pupils, as well as pupils of unequal size, are the most worrisome symptoms.

Symptoms of drug use or poisoning that may occur along with dilated pupils

Dilated pupils may accompany other symptoms of drug use, drug overdose, or poisoning including:

  • Confusion or loss of consciousness for even a brief moment
  • Dry mouth
  • Rapid heart rate (tachycardia)
  • Slurred speech
  • Vomiting

Serious symptoms that might indicate a life-threatening condition

In some cases, dilated pupils may be a symptom of a life-threatening condition that should be immediately evaluated in an emergency setting. Seek immediate medical care (call 911) if you, or someone you are with, have any of these life-threatening symptoms including:

  • Change in level of consciousness or alertness, such as passing out or unresponsiveness
  • Change in mental status or sudden behavior change, such as confusion, delirium, lethargy, hallucinations and delusions
  • Garbled or slurred speech or inability to speak
  • Loss of bladder or bowel control
  • Loss of sensation (numbness)
  • Muscle weakness
  • Paralysis or inability to move a body part
  • Seizure
  • Severe headache
  • Sudden change in vision, loss of vision, or eye pain
  • Vomiting
INTRODUCTION

What are dilated pupils?

The pupils look like round, black dots in the center of the eyes, but they are actually openings that allow light to enter the eyes. The size of the opening is controlled by the iris, the colored portion of the eye surrounding the pupil. The pupils constantly change size in response to light, to the eye’s focusing distance, and to emotions. Normally, the pupils dilate (enlarge) in darker condit... Read more about dilated pupilsintroduction

CAUSES

What causes dilated pupils?

Dilated pupils not resulting from a normal response to low light are typically caused by drugs, medications, poisons, or brain injury or disease.

Medication or other drug causes of dilated pupils

A number of therapeutic medications, as well as illicit drugs, may cause dilated pupils including:

Medical Reviewer: Cynthia Haines, MD Last Annual Review Date: Aug 1, 2013 Copyright: © Copyright 2014 Health Grades, Inc. All rights reserved. May not be reproduced or reprinted without permission from Health Grades, Inc. Use of this information is governed by the HealthGrades User Agreement.

This Article is Filed Under: Eyes and Vision


Popular Eyes and Vision Slide Show